Alert archive / Nevada / Flash Flood Warnings in 2018
Flash Flood Warning 137, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 2, 2018, 2:06 PM PDT for Esmeralda County, Nye County, Nevada. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2018, 2:06 PM PDT (21:06 UTC)
- Expired
- Oct 2, 2018, 5:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Esmeralda County, NV, Nye County, NV
The radar
The San Joaquin Valley radar (KHNX), 246 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 2:41 PM PDT | FLASH FLOOD | 14 Ene Boundary Peak, NV | DEBRIS REPORTED ON HIGHWAY 264 BETWEEN MILE MARKERS 16 AND 18 AS WELL AS BETWEEN MILE MARKERS 23 AND 24. |
| Oct 2, 2:41 PM PDT | FLASH FLOOD | 14 Ene Boundary Peak, NV | DEBRIS REPORTED ON THE ROADWAY ACROSS SR 773. |
| Oct 2, 2:41 PM PDT | FLASH FLOOD | 6 Ene Silver Peak, NV | SILVER PEAK ROAD BETWEEN US 95 AND SILVER PEAK WAS CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2057 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453
WGUS55 KVEF 022106
FFWVEF
NVC009-023-030000-
/O.NEW.KVEF.FF.W.0137.181002T2106Z-181003T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
206 PM PDT TUE OCT 2 2018
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Western Nye County in south central Nevada...
Esmeralda County in south central Nevada...
* Until 500 PM PDT.
* At 159 PM PDT, Doppler radar indicated numerous thunderstorms...
some producing heavy rain across much of Esmeralda County. Reports
of flooding on highways 264 and 273 were reported by the Esmeralda
County Sheriffs Department. Additional storms are expected through
5 pm and impacts to other roads and highways are possible. Use
caution when traveling in this area.
* Some locations that will experience flooding include...
Dyer, Coaldale, Silver Peak, Fish Lake Valley Campground, Junction
CA 266 And NV 264, Boundary Peak and Montgomery Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3805 11723 3736 11769 3789 11843 3789 11835
3847 11769
$$
JS2 follow-up statements
392
WGUS75 KVEF 022242
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
342 PM PDT TUE OCT 2 2018
NVC009-023-030000-
/O.CON.KVEF.FF.W.0137.000000T0000Z-181003T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-Esmeralda NV-
342 PM PDT TUE OCT 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR
WESTERN NYE AND ESMERALDA COUNTIES...
At 336 PM PDT, Satellite and lightning data indicate storms in this
region have weakened and the area of concern is shifting east.
However, additional thunderstorm activity downstream could make its
way to the warned area and bring additional rain to the region
through 5 pm. Continue to use caution when traveling in this area.
Some locations within the warning area include...Dyer, Coaldale,
Silver Peak, Fish Lake Valley Campground, Junction CA 266 And NV
264, Boundary Peak and Montgomery Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3805 11723 3736 11769 3789 11843 3789 11835
3847 11769
$$
JS166
WGUS75 KVEF 022353
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
453 PM PDT TUE OCT 2 2018
NVC009-023-030001-
/O.EXP.KVEF.FF.W.0137.000000T0000Z-181003T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-Esmeralda NV-
453 PM PDT TUE OCT 2 2018
...THE FLASH FLOOD WARNING FOR WESTERN NYE AND ESMERALDA COUNTIES
WILL EXPIRE AT 500 PM PDT...
The heavy rain has ended and flooding is no longer expected to pose
a threat. However, please continue to heed any remaining road
closures.
LAT...LON 3805 11723 3736 11769 3789 11843 3789 11835
3847 11769
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 8:50 AM PDT, 5 hours 16 minutes earlier.
Area forecast discussion, Oct 2, 8:50 AM PDT, 5 hours 16 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 850 AM PDT Tue Oct 2 2018 .SYNOPSIS...Tropical moisture from the remnants of Hurricane Rosa will lead to locally heavy rain this afternoon, with the main threat for areas east of Las Vegas. Rain chances will taper off tonight, then increase again Wednesday as another storm system approaches. Areas from roughly Las Vegas southeast will see a chance of severe thunderstorms Wednesday afternoon and evening. Additional storm systems will keep cool and unsettled weather over the region late this week into the weekend. && .UPDATE...Updated the forecast this morning mainly to scale back PoPs through the late morning as the radar is largely devoid of activity aside from some light showers lifting across Mohave and eastern Lincoln county. Meanwhile, breaks in the clouds indicated on visible satellite have been increasing across eastern California and much of southern Nevada, which should provide a favorable window for destabilization by early this afternoon. We still anticipate terrain driven showers and thunderstorms to form across much of the region later this afternoon, and given the highly anomalous atmospheric moisture content in place, brief heavy downpours will remain possible. However, with the lack of forcing in place, coverage will likely only be isolated to scattered. Looking further west, a strong jet streak is beginning to nudge into the southern Sierra and will continue to push eastward today. This will place much of Northern Inyo, Esmeralda, and central Nye counties in the favorable left exit region of the jet streak, a location favored for strong vertical lift. In addition, breaks in the clouds and cooler temperatures aloft will be more favorable for vigorous convection than points east. As such, I boosted PoPs in those areas and anticipate the potential for a few stronger storms in that region later this afternoon. -Outler- && .DISCUSSION...through Friday night. Very juicy airmass remains in place this morning, with precipitable water values up to 1.8 inches in Bullhead City. However, with the remnants of Hurricane Rosa moving farther east than predicted a couple of days ago, and the upper low off the Pacific coast lingering back farther west than previously thought, our area is caught in between in a zone of little or no forcing to lift the moist air. Thus, heavy rainfall has not materialized. The best forcing today should be near and east of the Colorado River Valley, with perhaps a secondary zone over Lincoln County. With that in mind, trimmed back the Flash Flood Watch, dropping it for areas including Las Vegas, Baker, and the Morongo Basin. Thanks to WFOs LKN and PSR for coordination on this. The deep moisture will depart this evening and tonight, but then a new wrinkle develops Wednesday. The aforementioned Pacific low swings inland as a negatively tilted trough, bringing deep layer shear and upper level difluence. This, plus the lingering low level moisture and drier mid level air, will lead to a risk of severe storms with large hail and high winds, with the best chance being roughly from Las Vegas southeastward through Kingman and much of Mohave County. Thunderstorm chances will end from southwest to northeast Wednesday evening and Wednesday night, with lingering showers possible Thursday in an arc extending from Bishop to far northern Clark County to eastern Mohave County. The northern stream remains active, with another, weaker wave swinging through Thursday night and Friday, keeping cool and unsettled conditions in place. && .AVIATION...For McCarran...Light and variable winds this morning will become easterly mid to late this morning with speeds of 7-10 knots for much of the afternoon. Showers and isolated storms will be possible around the valley between 15z-23z today. Ceilings have already begun to lower to 4k-8k feet which is expected to continue through around 17z. After 17z, cigs could drop as low as 1k-3k feet through 22z when IFR cigs should begin to break up under a more BKN- OVC deck at 6k-8k feet into this evening. Confidence is low in this IFR deck becoming BKN to OVC in coverage. Tonight prevailing southwesterly winds are expected at 8-11 knots through Wednesday morning with continues cigs at 7k-8k feet possible. For the rest of southern Nevada, northwest Arizona and southeast California...Showers with potential embedded lightning strikes will spread northward across Mohave County into Clark and eastern San Bernardino counties this morning and continue to affect these areas throughout the afternoon. A second area of scattered storms will develop over Inyo, Esmeralda, Nye, and Lincoln counties during the afternoon and evening. Cigs could lower to 3k-6k feet throughout the morning and afternoon across much of the area. Winds will favor the southerly direction; increasing to 15 knots gusting 20 knots across western San Bernardino, southern Inyo, and the southern Great Basin this afternoon and evening. && .SPOTTER INFORMATION STATEMENT...Showers and thunderstorms with locally heavy rainfall will be possible today, especially along and east of the Colorado River. We encourage spotters to report any significant weather or impacts in your area. && DISCUSSION...Morgan AVIATION...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 3:01 PM PDT | Areal Flood Advisory | VEF | Esmeralda, Nye | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.